Alert archive / New York / Freeze Watches in 2021
Freeze Watch 8, NWS New York, NY
NWS New York, NY issued this freeze watch at Nov 21, 2021, 3:29 PM EST for 4 counties in New York; Hudson County, New Jersey. It took effect at Nov 23, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 21, 2021, 3:29 PM EST (20:29 UTC)
- In effect from
- Nov 23, 2021, 12:00 AM EST
- Expired
- Nov 22, 2021, 3:37 AM EST
- In force
- Issued by
- NWS New York, NY
Counties Hudson County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WWUS71 KOKX 212029 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 329 PM EST Sun Nov 21 2021 NJZ006-NYZ072-073-075-176-178-220930- /O.NEW.KOKX.FZ.A.0008.211123T0500Z-211123T1300Z/ Hudson-New York (Manhattan)-Bronx-Kings (Brooklyn)- Northern Queens-Southern Queens- 329 PM EST Sun Nov 21 2021 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 degrees possible. * WHERE...In New Jersey, Hudson County. In New York, New York (Manhattan), Bronx, Kings (Brooklyn), Northern Queens and Southern Queens Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Sub freezing temperatures as low as 27 degrees possible Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
371 WWUS71 KOKX 220837 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 337 AM EST Mon Nov 22 2021 NJZ006-NYZ072-073-075-176-178-222130- /O.UPG.KOKX.FZ.A.0008.211123T0500Z-211123T1300Z/ /O.NEW.KOKX.FZ.W.0009.211123T0500Z-211123T1400Z/ Hudson-New York (Manhattan)-Bronx-Kings (Brooklyn)- Northern Queens-Southern Queens- 337 AM EST Mon Nov 22 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY... * WHAT...Near freezing temperatures as low as 32 expected. * WHERE...In New Jersey, Hudson County. In New York, New York (Manhattan), Bronx, Kings (Brooklyn), Northern Queens and Southern Queens Counties. * WHEN...From midnight tonight to 9 AM EST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Nov 21, 1:29 PM EST, 2 hours earlier.
Area forecast discussion, Nov 21, 1:29 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service New York NY
129 PM EST Sun Nov 21 2021
.SYNOPSIS...
A strong cold front approaches today and moves across tonight
into Monday. Behind the departing cold front, high pressure will
slowly build in on Tuesday. The high settles over the area
Wednesday into Thanksgiving. A cold front moves through on
Friday, followed by a secondary cold front into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clearing continues across the eastern sections of the region as
a weak shortwave moves east, and weak ridging builds. however,
additional clouds were approaching the region from the southwest
and west in association of a low level thermal ridge.
On the synoptic scale a strong cold front approaches ahead of
an amplifying longwave trough from the Great Lakes down to the
Gulf Coast. Any showers with the cold front and approaching
trough will hold off until tonight. Highs will be above normal
in the lower to middle 50s, with some upper 50s across Long
Island.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Showers ahead of the cold front will begin to increase late
this evening. Some high resolution guidance is hinting there
may be two areas of showers, one with a developing low level jet
from the NYC metro east and one with the actual cold front.
Showers should become more widespread overnight into early
Monday morning as the front moves into the region. Showers may
become briefly moderate across portions of Long Island and
southeast Connecticut early Monday morning as the front catches
up the with the low level jet. The overall system is progressive
and a significant rainfall is not expected. Average rainfall
amounts from NYC on west are about two tenths with three to four
tenths further east across Long Island and southern
Connecticut.
The cold front should be passing east of the NYC metro shortly
after 8 am and passing offshore around midday. Showers will
quickly come to an end following the cold front passage and
should be completely offshore by middle afternoon.
The aforementioned low level jet supports increasing S-SW winds
near the coast late tonight into early Monday morning. Gusts up
to 20 to 30 mph are possible, strongest across Long Island.
Temperatures initially behind the front will be slow to fall,
but strong cold advection commences by mid to late afternoon.
Highs in the upper 40s to lower 50s will occur early in the day,
with readings falling into the upper 30s to low 40s in the
evening. Strong cold advection continues Monday night which will
likely usher in the coldest air mass of the fall. There is a
chance that temperatures reach the freezing mark for the first
time this season at Central Park. Lows look to range from the
20s inland to around 30 most elsewhere.
Cold and dry conditions are in store for Tuesday as a highly
amplified upper trough passes over the northeast. High pressure
will slowly build towards the region from the west. A model
consensus of temperatures on Tuesday yields highs about ten
degrees below normal in the lower 40s. Dew points should fall
into the teens and low 20s, giving the air a wintry feel. Models
have trended towards slightly weaker winds, but still expect to
see NW winds 15 to 20 mph with gusts 25 to 30 mph, strongest
near the coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
To begin the period a large dome of high pressure will move in from
the west. This will get reinforced through the mid week as 500 mb
heights build. The ridge axis passes through sometime during
Thanksgiving, thus dry conditions will persist. A fairly broad mid
and upper level trough will then approach Thanksgiving night and
move through during the day on Friday. The cold front should move
through by early on Friday based on the global model consensus. A
west to northwest flow should ensue into next weekend with a return
to mainly dry and seasonably chilly conditions.
Seasonable temperatures are expected for Wednesday, before
temperatures moderate and turn milder into Thanksgiving.
Temperatures will then drop back to normal on Friday, with near
normal to slightly below temperatures to follow into next
weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A cold front will approach tonight and move across around or
just after daybreak Monday.
Winds SW-S around or just under 10 kt this afternoon should
diminish slightly this eve. Could see some lower VFR cigs and
perhaps some showers from about 03Z-04Z well in advance of the
front.
As winds veer SW-WSW expect showers with MVFR cond until or
just after fropa, which should occur at the NYC metros
north/west from about 12Z-13Z, then at most Long Island and CT
terminals 13-14Z, and out east from about 14Z-15Z.
Winds shift WNW 10 kt or less after fropa. Winds should veer
more NW and increase to around or just over 10 kt with gusts up
to 20 kt by 16Z-17Z.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Arrival time and duration of any MVFR conditions tonight are
still uncertain.
.OUTLOOK FOR 182Z MONDAY THROUGH THURSDAY...
.Monday afternoon and night...VFR. Any post-frontal showers
ending early at KBDR/KISP/KGON. NW winds 10-15G20-25kt.
.Tuesday...VFR. NW winds 15-20G25kt.
.Wednesday and Thursday...VFR.
.Friday...Chance mainly AM showers with possible MVFR cond, then
NW winds 10-15G20kt.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
With a weak pressure gradient across the waters with surface
high pressure over the waters, and moving east, winds and gusts were
adjusted downward by a few knots through this afternoon and into
this evening.
S-SW flow ahead of an approaching cold front will bring SCA
conditions to the ocean waters, LI Bays, and Eastern LI Sound
tonight into early Monday morning. Winds and seas may briefly
subside below SCA levels late Monday morning into early
afternoon, before winds and seas build back to SCA levels late
afternoon into the night. Have issued an SCA on the ocean
starting 04z Monday and continuing through 11z Tuesday. An SCA
has been issued for the LI Bays and Eastern LI Sound from 04z to
11z Monday. Winds on the LI Bays, LI Sound, and NY Harbor
should stay 20 kt or less much of Monday, but could increase to
25 kt Monday night. The SCA conditions will continue on all
waters on Tuesday as a strong pressure gradient remains in
place.
SCA conditions are expected for much of Tuesday night on the ocean
waters and possibly on the eastern non-ocean waters. More marginal
SCA conditions for Tuesday evening are expected on the western most
non-ocean waters on a W-NW flow. Into Wednesday the pressure
gradient will decrease a bit, thus sub SCA conditions are likely on
the non-ocean waters. Marginal SCA conditions due to seas are
likely, especially on the eastern ocean waters for Wednesday and a
portion of Wednesday night. With high pressure nearby into Thursday
and much of Thursday night sub SCA conditions will take place with
the lack of a pressure gradient. During the day on Friday SCA
conditions will become increasingly likely once again in the wake of
a cold front.
&&
.HYDROLOGY...
No hydrologic impacts are expected through the upcoming week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 AM EST
Monday for ANZ332-340-345.
Small Craft Advisory from 11 PM this evening to 6 AM EST
Tuesday for ANZ350-353-355.
&&
SYNOPSIS...JE/DS
NEAR TERM...JE/DS/MET
SHORT TERM...DS
LONG TERM...JE
AVIATION...BG
MARINE...JE/DS/MET
HYDROLOGY...JE/DSHazardous weather outlook, Nov 21, 3:28 PM EST, 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 328 PM EST Sun Nov 21 2021 NJZ006-NYZ072-073-075-176-178-221100- Hudson-New York (Manhattan)-Bronx-Kings (Brooklyn)-Northern Queens- Southern Queens- 328 PM EST Sun Nov 21 2021 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for northeastern New Jersey and southeastern New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-103>108-NYZ067>071-074-078>081-177-179-221100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Richmond (Staten Island)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Nassau-Southern Nassau- 328 PM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-221100- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 328 PM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:41 AM EST | Small Craft Advisory | OKX | 3 days |
Nearby
Freeze Watches in New York, 2021Freeze Watches in New Jersey, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.